I guess I thought I’d be the woman who doesn’t get all the common chemo side effects. Everyone told me I would “do so well” with chemo – I’m young, in good shape, have a positive attitude, and so on and so forth. Well I’ve learned that being young, in good shape, and so on and so forth does not preclude you from feeling common chemo side effects, no matter what anybody tells you.
My current battle is with peripheral neuropathy, which has manifested in me as a strange, pins-and-needles-like sensation in my fingertips and, less prominently, the soles of my feet. It’s not painful, just annoying because I feel it everytime I type, hold a pen, or do anything else that normal people do several times a day with their fingers. Everything I read says it’s reversible, but I also worry sometimes that it won’t ever go away. It’s been pretty constant since my second Taxol.
And while we’re counting treatments, I want to proclaim that I have JUST ONE LEFT! September 1st marks my last infusion and I am so, so, so ready to be there. I’ve heard from a lot of women that reaching the end of treatment is sometimes hard, and I can understand why that would be – you’ve spent several months being monitored closely by a medical team, you’ve endured countless side effects and emotions, you’ve received well-wishes and extra love and care from family and friends and then… bam! You’re not really a cancer patient anymore. You’re a survivor… supposedly… until you get a recurrence… but that’s a whole other story.
While I see the sadness that can come along with ending treatment, I also think I’ll be ecstatic. First and foremost, my hair will start growing back! I’ll have normal work hours, be around most weekends to hang out with friends, avoid being pricked and prodded every week, and I’ll be able to schedule my final reconstruction surgeries and emerge in 2012 with new boobies and a new outlook on life. So close…